Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

August 20, 2021Currituck County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 20, 2021, 12:41 PM EDT for Currituck County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 12:41 PM EDT (16:41 UTC)
Expired
Aug 20, 2021, 1:15 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Hail
0.00 in
Wind
30

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 151 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS82 KMHX 201641
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1241 PM EDT Fri Aug 20 2021
 
NCZ047-203-201715-
Mainland Dare NC-Northern Outer Banks NC-
1241 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northwestern Dare
County through 115 PM EDT...

At 1241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Corolla to near Point Harbor.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Mashoes, Manteo,
Sanderling, Colington, Duck Coe Pier, Jockeys Ridge State Park,
Roanoke Island Festival Park, Wright Brothers National Monument, Nags
Head Fishing Pier and Avalon Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 7552 3585 7567 3592 7599 3611 7585
      3607 7580 3608 7579 3609 7574 3612 7575
      3613 7575 3611 7574 3614 7575 3616 7576
      3622 7577 3622 7563
TIME...MOT...LOC 1641Z 221DEG 23KT 3636 7565 3604 7589 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:55 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 9:55 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
955 AM EDT Fri Aug 20 2021

.SYNOPSIS...
High pressure will continue offshore with weak troughing nearby
into the weekend. Tropical Cyclone Henri is to pass offshore
tonight through Saturday, shifting the surface trough axis near
the coast Sunday through much of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 955 AM Fri...Weak boundary evident in temp and instability
fields this morning oriented roughly along Highway 17. On the
east side, SPC mesoanalysis shows SBCAPEs well north of 3000
J/kg and a few cells have already fired over the Albemarle
Peninsula. Main concern this afternoon remains the potential for
locally torrential rainfall with latest RAP soundings pointing
to PWATs reaching up to 2 1/3" this afternoon and CAPES
3500-4000 J/kg. Prior forecast captures this threat well and no
changes were made beyond adjusting to observations.

Prev discussion...As of 415 AM Fri...An upper trough over the
ctrl Appalachians will dig s and e today over the Mid Atlantic.
A few lingering debris clouds from earlier convection in the
Piedmont and Coastal Plains is moving through E NC this AM.

A busy day of convection expected today, as extremely moist atms
with PW's around 2.15" per 06Z KMHX sounding expected to inc
even more this afternoon as moisture advection inc with
approaching trough. This will set the stage for sct to
widespread thundershowers breaking out be late morning just
inland from the coast, expanding inland through the afternoon
hours. With little shear expected, no big severe threat in play,
but the very high PW's/mix ratios aoa 17.5 g/kg will produce
high rainfall rates. Threat for localized flooding is in place
across the region today, and have added heavy rain wording to
grids.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 420 AM Fri...Thundershowers will wane through the early
evening hours, and eventually end by around midnight. Should
debris clouds scour out, a decent fog set up will take hold, esp
in areas that receive copious rainfall today. Have added
mention of fog, but wouldn't be surprised to see some dense fog
develop late. Low temps in the 70-75 range most areas, coolest
interior.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Fri...Troughing over the area may bring unsettled
weather Saturday as Henri passes well off the coast. Coastal
areas remain unsettled through much of next week, while inland
areas return to a more seasonal pattern starting Sunday.

Saturday...An Omega Block-esque setup will develop aloft over
the weekend, with ridging over the Mississippi Valley and North
Atlantic, and troughing over the eastern US. As a result, the
center of Tropical Storm Henri, which is currently SW of Bermuda
and expected to become a hurricane later today, will pass
several hundred miles east of the Outer Banks Saturday as
southerly a steering current accelerates it toward New England.
The rainfall and wind associated with the core of Henri will
remain east of the area, and there is increasing confidence
that our area will be in the periphery subsidence region of
Henri to start the day Saturday. This will limit us to a few
storms possible mainly along the sea breeze south of New Bern
early in the afternoon, with showers and storms possibly
spreading toward NE NC as Henri moves off the Mid- Atlantic
coast later in the afternoon. Scattered clouds and weak NW flow
through the day will keep highs around to a couple degrees below
normal.

Visit weather.gov/mhx/tropical for the latest National Hurricane
Center advisory information for Henri.

Sunday through late week...Closed upper low over the Mid-
Atlantic coast as the the surface trough axis in the wake of
Henri slides over ENC, where it will remain into late week. By
mid-week, the upper low is absorbed into the background flow
over New England and a general weakness persists overhead.

A fairly persistent forecast through the period, with the trough
axis linger nearby keeping week flow locally and much stronger
low level moisture advection expected to remain offshore.
Isolated to scattered shower activity could be more persistent
along the coast, while a more seasonable/diurnal precip pattern
is expected inland. Temps generally near to a few degrees above
normal through the period.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 7 AM Fri...Mostly VFR this morning, though KEWN has LIFR
conditions in low stratus. All areas should improve to VFR by
mid morning. Showers and storms develop by this afternoon,
fairly widespread, and have added shra and vcts to TAF's after
around 17z for most locales. These showers will tempo reduce
vsbys to MVFR/IFR in heavier downpours. Should skies clear
tonight, threat for fog and low stratus will develop esp for
terminals that receive substantial rain today.

LONG TERM /Saturday through Tuesday/...
As of 345 AM Fri...Some MVFR ceilings could linger Saturday as
TC Henri passes well off the coast, but VFR generally expected
to prevail during the day and thereafter, with typically light
winds. Isolated to scattered showers and storms are possible
early afternoon into early next week, bringing the potential for
brief, localized flight restrictions. Overnight/early morning
fog and/or low stratus will also be possible.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 420 AM Fri...Winds remain light swrly 5-15 kt this
morning, and will remain that way today. Trough axis will move
through the waters tonight, with winds becoming n to ne
overnight, though remaining on the light side.

Long period swell from TC Henri will continue to slowly build,
with 4-6 ft seas this morning for the ctrl waters and 3-5 ft
southern and nrn waters. Seas will cont to build through late
afternoon and into tonight, with 5-8 ft seas all waters by later
this evening and overnight tonight with periodicity around
10-12 seconds.

LONG TERM /Saturday through Tuesday/...
As of 4 AM Fri...Guidance continues to come into better
agreement with current TS Henri strengthening to a hurricane as
it passes several hundred miles east of Cape Hatteras Saturday.
This track is expected to be far enough offshore to limit much
increase in the wind field locally, with swell peaking Saturday
morning. N to NW light to moderate winds Saturday morning trend
SW by Saturday afternoon, where they will remain through much of
next week. Seas peak at 6-9 ft Saturday morning before steadily
falling through Saturday night, especially south of Cape
Hatteras where some sheltering from the increasingly NE swell
direction will occur. SCA end times are based on swell dropping
below 6 ft later Saturday, with the caveat that changes to the
track and wind field forecast of Henri will ultimately determine
how quickly conditions improve.

&&

.TIDES/COASTAL FLOODING...
As of 4 AM Fri...TC Henri is expected pass offshore as a
Hurricane on Saturday. Dangerous surf conditions and elevated
rip current risk will continue into early next week. A high surf
advisory may be needed Saturday, when the swell is expected to
peak. Additionally, elevated astronomical tides and the
increased swell could combine to bring minor beach erosion and
the potential for overwash for portions of beach with very
vulnerable dune structures with the early evening high tide
cycles Sat and Sun.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ152-154.
     Small Craft Advisory from 4 PM this afternoon to 8 PM EDT
     Saturday for AMZ156-158.
     Small Craft Advisory from 8 PM this evening to 2 AM EDT Sunday
     for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...TL
LONG TERM...CB
AVIATION...TL/CB
MARINE...TL/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
500 AM EDT Fri Aug 20 2021

NCZ195-196-199-203>205-210900-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
500 AM EDT Fri Aug 20 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered to numerous thundershowers are expected today, and may lead
to localized flooding of urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The high threat of rip currents and strong shorebreak will continue
this weekend. Minor beach erosion and overwash are possible for
beaches with vulnerable dune structures with the early evening high
tide cycles Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-210900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
500 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thundershowers are expected today, and may lead
to localized flooding of urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 12:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1241 PM EDT Fri Aug 20 2021

NCZ047-203-201715-
Mainland Dare NC-Northern Outer Banks NC-
1241 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northwestern Dare
County through 115 PM EDT...

At 1241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Corolla to near Point Harbor.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Mashoes, Manteo,
Sanderling, Colington, Duck Coe Pier, Jockeys Ridge State Park,
Roanoke Island Festival Park, Wright Brothers National Monument, Nags
Head Fishing Pier and Avalon Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 7552 3585 7567 3592 7599 3611 7585
      3607 7580 3608 7579 3609 7574 3612 7575
      3613 7575 3611 7574 3614 7575 3616 7576
      3622 7577 3622 7563
TIME...MOT...LOC 1641Z 221DEG 23KT 3636 7565 3604 7589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:19 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow8 hr
Aug 20, 4:47 AM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow39 hr
Aug 20, 12:51 PM EDTSpecial Marine WarningMHX24 min
Aug 20, 12:59 PM EDTSpecial Marine WarningMHX46 min
Aug 20, 1:19 PM EDTSpecial Marine WarningMHX41 min
Aug 20, 1:25 PM EDTSpecial Weather StatementMHXTyrrell50 min
Aug 20, 1:37 PM EDTSpecial Marine WarningMHX38 min
Aug 20, 2:06 PM EDTAreal Flood AdvisoryMHXDare114 min
Aug 20, 2:11 PM EDTSpecial Marine WarningMHX49 min
Aug 20, 2:16 PM EDTSpecial Weather StatementMHXDare44 min
Aug 20, 3:00 PM EDTSpecial Marine WarningMHX45 min
Aug 20, 3:08 PM EDTSpecial Weather StatementMHXDare37 min
Aug 20, 3:38 PM EDTSpecial Weather StatementMHXJones52 min
Aug 20, 3:46 PM EDTHigh Surf AdvisoryMHXCarteret, Dare, Hyde24 hr
Aug 20, 3:55 PM EDTSpecial Weather StatementMHXCraven50 min
Aug 20, 4:07 PM EDTSpecial Weather StatementMHXOnslow38 min
Aug 20, 4:24 PM EDTAreal Flood AdvisoryMHXDare111 min
Aug 20, 4:56 PM EDTSpecial Weather StatementMHXHyde, Pamlico49 min
Aug 20, 5:00 PM EDTAreal Flood AdvisoryMHXDuplin, Onslow2 hr
Aug 20, 5:06 PM EDTAreal Flood AdvisoryMHXHyde, Tyrrell114 min
Aug 20, 5:11 PM EDTSpecial Weather StatementMHXBeaufort, Lenoir49 min
Aug 20, 5:17 PM EDTSpecial Marine WarningMHX58 min
Aug 20, 5:28 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt47 min
Aug 20, 5:47 PM EDTSpecial Weather StatementMHXWashington43 min
Aug 20, 6:33 PM EDTSpecial Weather StatementMHXLenoir42 min
Aug 20, 6:36 PM EDTSpecial Weather StatementMHXMartin, Washington39 min
Aug 20, 7:20 PM EDTSpecial Weather StatementMHXMartin, Pitt40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.